Wyoming, 2025High Wind in Wyoming, December 21 to 22, 2025
December 21 to 22, 2025 · NWS CYS · 6 events in 6 counties and zones
A potent jet stream impacted southeast Wyoming with some mountain snowfall and areas of strong gusty winds from the afternoon of December 21st through December 22nd. Wind gusts were generally between 60 to 70 MPH, with a few locations observing higher gusts.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent jet stream impacted southeast Wyoming with some mountain snowfall and areas of strong gusty winds from the afternoon of December 21st through December 22nd. Wind gusts were generally between 60 to 70 MPH, with a few locations observing higher gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 21, 1:01 PM MST, 1 hour 14 minutes earlier. Its key messages:
- Windy conditions return this afternoon for our known wind prone locations, lasting through most of Monday.
- Above normal to near record temperatures and benign conditions will prevail through most of the week.
- Strong gusts alongside more record warmth expected on Christmas Day, followed by temperatures cooling slightly by next weekend.
Area forecast discussion, Dec 21, 1:01 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
101 PM MST Sun Dec 21 2025
.KEY MESSAGES...
- Windy conditions return this afternoon for our known wind
prone locations, lasting through most of Monday.
- Above normal to near record temperatures and benign
conditions will prevail through most of the week.
- Strong gusts alongside more record warmth expected on
Christmas Day, followed by temperatures cooling slightly by
next weekend.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 101 PM MST Sun Dec 21 2025
The biggest story in the short term will be, one word, wind.
Yep, the winds are back, so enjoy the calmness while you can.
The surface gradient will tighten across the higher terrain
while a lee-side trough develops along the I-25 corridor. This
combined with a 65-70 knot 700mb jet and appropriate subsidence
will cause the winds to really ramp up this afternoon, especially
in the wind prone areas along I-25 and I-80. In these locations,
expect southwest winds 30-50 mph with gusts up to 75 mph, and
as a result, High Wind Warnings are in effect for Bordeaux,
Rawlins, and the Laramie Summit/Foothills from 2pm this
afternoon through 2pm Monday. Thereafter, the winds will wind
down through the overnight hours into Tuesday. The apex of the
winds should not reach the Nebraska Panhandle. Now with the wind
talk out of the way, lets look at some other stuff. Precipitation
chances across the CWA will practically be nil with an upper-
level ridge building, in fact, for a sneak peek at the long
term, minimal precipitation chances will prevail through mid-
week. What about temperatures you may ask, well, with a ridge
building in that means one thing, a warming trend. Highs today
should top out in the upper 40s to near 60, warmest east of
I-25, while lows tonight dip into the mid 30s to mid 40s. Get
out those beach shorts and flip-flops, highs Monday will soar
into the mid 50s to near 70, warmest across the Nebraska
Panhandle, while lows bottom out in the 30s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 101 PM MST Sun Dec 21 2025
The long term forecast is mainly dominated by an upper ridge
pattern centered over Eastern Texas for the most part. An
amplified ridge axis will move over the Intermountain west
calming down the winds. The winds will be quite weak compared to
the previous week but still maintain a slight breeze Tuesday
into Wednesday. 700mb temperatures are expected to raise from
the 3 to 4C range on monday into the 5 to 6C range on Tuesday
into Wednesday. This slight increase in 700mb temperatures will
lead to surface temperatures to bu in the 50's west of I-25 and
into the 60's east of I-25 to continue this warm pattern. There
is a slight disturbance in the Upper levels come Wednesday
afternoon into Thursday (Christmas). Wednesday afternoon, the
upper level low dives down the Pacific Coastline sending a
shortwave across our ridge along the Canadian Border. The
shortwave will produce a cold front across Southeast Wyoming and
the Panhandle producing some possible snow showers for the
mountains and and a rain/snow mix for the adjacent areas west of
I-25. Ensemble guidance continues to be in agreement about the
surface temperatures being in the high 50's if not breaking 60
for areas east of I-25 come Christmas day. So hopes for a white
christmas look very slim. Christmas Day and Friday does look to
be breezy as that shortwave moves across the Canadian
Providences however, the models have trended towards a weaker
jet throughout the day THursday so its still a little bit
uncertain if we will need a high wind warning for that time
period. Our in house algorithm only gives Arlington a 40 to 60
percent chance of reaching high winds Christmas day. But the
winds will definitely be elevated and we have strong subsident
flow over the I-25 corridor for possible mountain wave activity.
The weekend looks to be a like cooler and more seasonable as
700mb temperatures cool back into the negatives for temperatures
possibly in the 40's and 50's.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1020 AM MST Sun Dec 21 2025
VFR conditions will prevail for the duration of this TAF period with
winds being the primary story once again. Winds really ramp up
through the morning hours into the afternoon, strongest across the
Wyoming terminals, with southwest gusts increasing into the 20
to 35 knot range, except KRWL where gusts could top out near 45
knots. In addition, most terminals will see LLWS at some point
in the afternoon or early evening.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST Monday for WYZ106-109-110-116-
117.
NE...None.
&&
SHORT TERM...RZ
LONG TERM...MM
AVIATION...RZHazardous weather outlook, Dec 21, 1:11 PM MST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
111 PM MST Sun Dec 21 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-222015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
111 PM MST Sun Dec 21 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
- High wind warnings are in effect today through tomorrow morning
for our usual wind prone locations as well as the Rawlins area.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
- Near record highs expected Monday through Thursday as the
region remains dominated by high pressure.
- Next system to bring impactful weather will occur Thursday
through Saturday, with breezy winds possible alongside steady
mountain snowfall.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- December 21, 2:15 PM MST to December 22, 2:32 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Most WYDOT sites along Interstate 80 between Rawlins and 15 miles northwest of Laramie reported periods of 60 to 70 MPH gusts. Peak gust of 75 MPH was measured at Strouss Hill, southeast of Arlington.
High Wind, Central Carbon County
- When
- December 21, 2:20 PM MST to December 22, 12:02 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Several observation sites across central Carbon County reported persistent wind gusts over 58 MPH. Peak gust of 68 MPH was measured at the Rawlins Airport ASOS.
High Wind, South Laramie Range
- When
- December 22, 2:06 AM MST to 1:12 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Two observation sites, Vedauwoo along Interstate 80 and Pumkin Vine along US highway 287, reported a few brief gusts of 58 MPH.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 22, 10:26 AM MST to 12:02 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A few brief gusts over 58 MPH were measured at the WYDOT sensor at Bordeaux, along Interstate 25.
High Wind, Central Laramie County
- When
- December 22, 11:53 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Brief gust of 58 MPH observed at Cheyenne Airport ASOS.
High Wind, South Laramie Range Foothills
- When
- December 22, 12:02 PM MST to 2:52 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Whitaker WYDOT site along Interstate 25 reported a peak gust of 61 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in California, December 21 to 23, 20251 death · $7.0 million · 26 events
- Flash Flooding and Flooding in California, December 21 to 26, 202599 kt wind · 48 events
- High Wind in Nevada, December 21 to 26, 202579 kt wind · 13 events
- Blizzard and Winter Storm in Alaska, December 21 to 25, 202511 events
- Flooding and High Wind in California, December 21 to 22, 202578 kt wind · 7 events
- Winter Storm and Winter Weather in Montana, December 21 to 22, 20257 events
- High Wind and Winter Weather in Nevada, December 21 to 22, 202576 kt wind · 4 events
- Winter Weather in Idaho, December 21 to 22, 20252 events
- Winter Storm in Montana, December 21 to 22, 20252 events
- Winter Weather in Maine, December 21, 20252 events
- Lake-Effect Snow in New York, December 21, 20251 event
- High Wind in California, December 21, 202558 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300125, 1300123, 1300126, 1300122, 1300128, 1300127.